Severe thunderstorms affected portions of north central Kansas during the evening hours of May 26th. Initial thunderstorm development for this event occurred well west of the area across NW Kansas and SW Nebraska during the late afternoon hours, in which several supercells developed in the vicinity of a low pressure, warm front, and dry line triple point. This is where the most severe weather, including tornadoes, occurred. Additional intense supercells developed along Interstate 70 near Russell, Kansas, but this activity remained primarily south of the Hastings CWA. However, a small area of severe wind gusts occurred further north into Mitchell County on the edge of stratiform rain and caused some power pole and tree damage in and around the Beloit area. The initial western supercells weakened before moving into our area. However, additional surface based supercells developed west of Hill City between 8-9PM CDT, and moved into western portions of Phillips and Rooks Counties between 9-10PM CDT. Large hail up to golf ball size was reported with a supercell in Rooks County. This supercell transitioned to a bowing structure as it shifted eastward and later produced quarter size hail in Mitchell County as well as damaging wind gusts in Jewell County between 10PM and midnight. Gusts were estimated to be at least 75 MPH as at least 8 power poles were snapped along with trees 18-24 inches in diameter. Non-severe thunderstorms continued into the early morning hours of May 27th.
Overall, this event was less impactful than forecast. Nearly all of the Kansas portion of the Hastings CWA was in a Moderate Risk in the SPC Day 1 Convective Outlook. A potent upper level disturbance provided strong deep layer shear, but the early-day convection along Interstate 70 led to decreased surface based instability further north. Also, the upper disturbance was slower to eject onto the Plains that originally expected. Ultimately, this kept the most intense convection (and associated tornadoes and significant severe hail) west and south of north central Kansas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at May 26, 3:02 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, May 26, 3:02 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
402 PM CDT Wed May 26 2021
.DISCUSSION...(This evening through Wednesday)
Issued at 400 PM CDT Wed May 26 2021
Currently through tonight...
Shower and thunderstorm activity has started up a bit sooner than
I expected 24 hours ago (cloud cover too), with a narrow band of
mainly showers passing through north-northeast portions of the
CWA...while scattered stronger storms extend from southwestern NE
into central KS. Aloft, the main upper level low continues to spin
over portions of the Nrn Rockies with it southward extending
trough axis. Likely a more subtle wave out ahead of the main
system helping drive the current activity in the area, along with
increased lower-mid level warmer air/moisture advection from SE-
NW through central KS/western NE. At the sfc, winds across the CWA
have gradually transitioning from east-northeasterly to more
southeasterly with time, as low pressure deepens over the High
Plains. The warm frontal boundary generally extends our far south-
southwestern bit of the CWA, generally from far northeastern CO
roughly following the I-70 corridor into central/eastern KS (where
the strongest storms currently are). SPC meso page and what CU
can be seen in satellite imagery showing where the corridor of
better instability extends, nosing into far NWrn NE peaking around
1500 j/kg, with a few thousand across much of KS (esp south of
I-70). Across our north- northeastern counties, easterly winds
have lingered longer and dewpoints haven't changed much out of the
upper 40s-lower 50s, as a result currently instability diminishes
fairly quickly the further N- NE you go. The warm front isn't
exactly racing northward this afternoon, surely hindered some by
the increased cloud cover. No shortage of deeper layer shear in
place across the area, and having the easterly component in the
lower levels helping with increased lower level shear.
Models have struggled with the earlier start to thunderstorms,
definitely not helping with confidence going forward with this
initial activity. Models vary from only isolated (if any?)
activity potentially developing anywhere along the warm frontal
boundary, primarily a concern for our western/southern areas, a
few others are more widespread by 00Z or so. The primary more
widespread concern still remains with the activity that moves in
from the west, with thunderstorms developing over the High Plains
driven more by the upper level system, evolving into an MCS as it
approaches/moves through the area later this evening. Expecting
activity to push east- southeast overnight, following the main
instability axis (which will continue to gradually shift north and
increased lift/convergence along a stronger LLJ.
Any additional isolated activity that develops this
afternoon/evening ahead of the main MCS later on would have the
greater concern for the larger hail and tornadoes, especially
storms anchored on the sfc warm front. With time, the main
threat is expected to transition to more damaging straight line
winds. Heavy rain will be a concern throughout the entire event,
and debated issuing a Flash Flood Watch. We've been pretty dry the
past few days, and feel that the overall progressive nature that
has been shown by models the past few days will help keep any
flooding issues from being widespread...but any storms that do set
up/train over the same area for any extended period of time will
have the potential to drop a few inches of rain.
If anything, the models have trended a bit faster with the end
time of activity later tonight, with many models showing very
little at/after 12Z Thursday. While the main MCS may make decent
time across the CWA tonight, remain concern with the potential for
lingering new development on the backside, tied closer to any
lagging sfc/elevated boundary and elevated instability...so remain
plenty generous with PoPs in the 09-12Z period.
Thursday and Friday...
Models are in pretty good agreement showing the main upper low
making its way across the Dakotas during the daytime hours, but
any increased lift and resulting precip is expected to be
focused east- southeast of the CWA. While I did trend PoPs back,
am likely still a touch slow with the diminishment of PoPs during
the morning hours. Things dry out, but it's not going to be what
anyone would call an overly nice day. Sky cover diminishes...for
most...but lower level cloud cover may be slow to depart NNErn
areas (if it does at all) during the daytime hours. The sfc cold
front accompanying the upper low swings through during the first
half of the day, ushering in gusty NWrly winds CWA-wide.
Confidence in highs is not high, there is a decent range in
models/guidance, but did lower forecast highs a bit. Have mid-60s
in the north to mid-70s in the south...could see this gradient
ending up being larger.
For Friday, the forecast remains dry, with the area sitting in
more northwesterly upper level flow in the wake of this latest
system. Lighter winds are expected as a sfc ridge passes through,
turning more east then southeasterly with time. The cooler air
mass in place looks to keep afternoon highs in the 60s. Some
guidance suggest lows in the 30s will be possible Thursday night-
Friday AM, but at this point it looks like enough clouds will be
around to keep it from dropping that low.
Saturday through Tuesday...
With the more pressing issues in the short term, little time was
spent on the extended periods, and no changes were made to the
NBM. Models continue to show the potential for a continued
zonal/progressive upper level pattern across the region, with
periodic preciptiation chances. The overall threat for
thunderstorms (and severe weather) is diminished...as this mid
week system really pushes the better instability outside of the
CWA. The overall cooler temps remain in place, with highs each day
still in the 60s.
&&
.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Thursday)
Issued at 1228 PM CDT Wed May 26 2021
Line of strong/severe thunderstorms pushing through the region
this evening/tonight is the primary concern for this TAF period.
Think the next few hours will overall be quiet, but will be
keeping an eye on the activity currently ongoing over portions of
western KS. Models not handling this activity well, so confidence
in just how things evolve isn't the highest. Models still in
fairly good agreement showing an MCS pushing through mid-late
evening, decided to put in a couple hours of prevailing VRB gusty
winds as it moves through. Storm chances will linger through the
overnight hours, ending closer to 12Z Thurs.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...ADP
AVIATION...ADP
Hazardous weather outlook, May 26, 3:22 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
422 PM CDT Wed May 26 2021
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
271200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
422 PM CDT Wed May 26 2021
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...This Evening and Tonight.
Strong to severe thunderstorms will remain a concern across the
outlook area through tonight. With the strongest storms, damaging
wind gusts up to 75 MPH, large hail up to the size of baseballs,
and a few tornadoes will be possible. Widespread rainfall totals
of 1 to 3 inches are also possible, which could result in
localized flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
A few lingering non-severe thunderstorms remain possible Thursday
morning, mainly for areas east of Highway 281.
Saturday through Tuesday, periodic thunderstorm chances remain
in the forecast across the outlook area. While the overall threat
for thunderstorms and severe weather is on the low side, there
will be the potential for multiple chances of heavy rain, and
flooding could become more of a concern late in the weekend into
early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is expected through tonight. Reports of
rainfall amounts, damaging wind gusts, hail of any size, as well
as funnel clouds or tornadoes would all be appreciated.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Special weather statement, May 26, 2:41 PM CST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Hastings NE
341 PM CDT Wed May 26 2021
KSZ018-262115-
Osborne KS-
341 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSBORNE COUNTY UNTIL 415
PM CDT...
At 340 PM CDT, Doppler radar was tracking a severe thunderstorm
south of Waldo and Luray, or 12 miles northeast of Russell, moving
north at 30 mph.
Quarter size hail and winds in excess of 60 mph will be possible with
this storm.
People in southern Osborne County should monitor the weather
situation closely. A warning may be needed if the storm maintains
strength as it moves into the area. Be ready to seek shelter if
severe weather threatens.
LAT...LON 3923 9895 3925 9858 3913 9860 3913 9891
TIME...MOT...LOC 2040Z 166DEG 28KT 3905 9876
Pfannkuch
Special weather statement, May 26, 3:59 PM CST, 1 hour before
Special Weather Statement
National Weather Service Hastings NE
459 PM CDT Wed May 26 2021
NEZ060-262245-
Dawson NE-
459 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWSON COUNTY UNTIL 545
PM CDT...
At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cozad to 6 miles northeast of Stockville.
Movement was northeast at 45 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Strong thunderstorms will be near...
Cozad and Willow Island around 505 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4099 10022 4105 10009 4105 9974 4094 9957
4070 9999 4070 10022
TIME...MOT...LOC 2158Z 234DEG 40KT 4080 10003 4061 10031
PfannkuchSpecial weather statement, May 26, 4:24 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
524 PM CDT Wed May 26 2021
NEZ060-262300-
Dawson NE-
524 PM CDT Wed May 26 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON COUNTY UNTIL
600 PM CDT...
At 524 PM CDT, Doppler radar was tracking a strong thunderstorm
over Farnam, or 20 miles east of Curtis, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations also impacted include...
Willow Island and Cozad.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4101 10023 4085 9985 4070 10002 4070 10022
TIME...MOT...LOC 2224Z 221DEG 18KT 4075 10016
Pfannkuch
Local storm report, May 26, 4:30 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
530 PM CDT WED MAY 26 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM HAIL 6 ESE COZAD 40.82N 99.90W
05/26/2021 U1.00 INCH DAWSON NE PUBLIC
REPORT FROM MPING: QUARTER (1.00 IN.).
&&
MANGELS